B12 and Tinnitus
When it comes to nerves and nerve conduction vitamin B-12 plays a special role. One of the reasons the body needs this nutrient is to manufacture myelin, the fatty sheath that wraps around nerve fibers, insulating them and allowing them to conduct their electrical impulses at a better pace. A vitamin B12 deficiency can also raise blood levels of homo-cysteine, an amino acid that is thought to be toxic to nerves, which can cause subsequent ringing in the ears. Vitamin B12 in turn sheathes ear nerves and may help prevent tinnitus emergence and its symptoms.
Vitamin B12 deficiency is associated with chronic tinnitus,” says Dr. Attias. “Long-term exposure to noise depletes the body’s levels of B12 and so makes the ears more vulnerable to noise-induced damage.” If you have tinnitus, and especially if you also have memory problems, ask your doctor to check your blood level of vitamin B12.
Research from the Institute for Noise Hazards Research and Evoked Potentials Laboratory at Chaim-Sheba Medical Center in Ramat Gan and from Tel Aviv University, both in Israel, looked at a group of 385 people with tinnitus and found that 36 to 47 percent suffered from vitamin B12 deficiency. All of the people low in B12 received injections of 1,000 micrograms weekly for four to six months. At the end of that time, their hearing and tinnitus were evaluated. Fifty-four percent reported improvement in their tinnitus, and approximately one-fourth reported reductions in the measured loudness of their tinnitus.
Most people get enough vitamin B12 from foods but often an individual is unable to absorb the B12 in their GI tract, which will eventually cause a deficiency. Strict vegetarians, who eat no meats, dairy products or eggs, are also at risk for deficiency, since B12 comes only from animal products. If your doctor determines that you have issues with absorbing B12 the vitamin you will need to supplement it. Those with an absorption problem will need to opt for either injections of B12 by your doctor or sublingual B12 pills from your pharmacist (studies show this method can also be poor in terms of absorption).